Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Suggest for fluctuating TSH levels

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1663 Questions
Question
Hello,
I am concerned that my 32 year old daughter has a thyroid disease.
Her history includes:
an autoimmune disease "jeuvenile dermatomyositis" between 7 years and 17, during that time she was on steroids and immune suppressant therapies.
Her growth fell off between 7 and 10 years, and completely stopped at 10 years. She commenced growth hormone therapy at that time until she was 17, at which time she had grown 4 inches and started menses.
She has never had regular periods other than when on birth control.
At 19 she had a seizure and these have been periodic since and she was treated with anti seizure medication for the past 5 years.
She has been plagued by fatigue since she was about 19, worsening over years. Also experiences trouble sleeping.
Her TSH moved into the abnormal range about 5 years ago and she was treated with synthroid with some improvement but more recently she is troubled by: weakness, painful swallowing, heart rate flutters and races, tremors in her hands and legs, weight loss. Her hair has gone more than 50% grey. Her skin is most and oily. She is warm and complains of being too hot especially at night. Her most recent TSH indicated that she needed her dose reduced so she went from .0125 to .015. she continues to feel worse.
Her neurologist and GP want her to take antidepressants but she refuses as she believes that she is physically ill causing her to feel emotionally and physically crappy. She has limited to know exploration of cause for any of her symptoms just offered medication to treat the symptoms. And we have a family history (grand parents, aunts, cousins)of thyroid disease including: Hashimoto's, graves disease and hypothyroidism.
My daughter is feeling quite desperate to know why she feels so poorly and does not believe she has clinical depression.
Posted Sun, 17 Aug 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shehzad Topiwala 3 hours later
Brief Answer:
Thyroid

Detailed Answer:
I am sorry to learn about your daughter's medical history.

You are correct in wanting to know if the thyroid status is systematically explored in view of the extensive family history of thyroid conditions and her current symptoms.

May I ask a few questions please:

1 What was her highest TSH ever?

2 What was her TSH before she began treatment with Synthroid?

3 Does she have a neck swelling?

4 Have her thyroid antibodies ever been tested ? They go by names like anti TPO (thyroid peroxidase) antibodies and anti TG (Thyroglobulin) antibodies

5 When you say her dose was recently reduced, would you know approximately when this was done?
What were the TSH and free T4 results at that time?

I would like to know if her CBC and CMP (liver, kidney, calcium and electrolytes) have tested normal.
I would also like to recommend an 8 am cortisol blood test to test for the possibility of adrenal insufficiency
Further it would be relevant to test her FSH, LH and estradiol too in view of absent periods, provided she is not on birth control at the moment
Above answer was peer-reviewed by
 
Follow-up: Suggest for fluctuating TSH levels 18 days later
Hello,
My daughter continues to feel unwell and she has developed left quadrant pain and a liver enzyme is elevated. Her liver is palpable and tender to touch. Her tsh fluctuates between high normal and low normal. We were able to get a full thyroid profile and an ultrasound of her thyroid. Result are not known to us yet. We continue to search for answers.

Sent from my iPhone
 
 
Answered by Dr. Shehzad Topiwala 16 hours later
Brief Answer:
Follow up

Detailed Answer:
I hope the correct diagnosis and treatment are found and she starts feeling better soon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor